Alert archive / Texas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 243, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 23, 2015, 3:32 PM CDT for Culberson County, Loving County, Reeves County, Texas; Eddy County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2015, 3:32 PM CDT (20:32 UTC)
- Expired
- Sep 23, 2015, 4:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Eddy County, NM, Culberson County, TX, Loving County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 187 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1497 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
463
WUUS54 KMAF 232032
SVRMAF
NMC015-TXC109-301-389-232115-
/O.NEW.KMAF.SV.W.0243.150923T2032Z-150923T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
332 PM CDT WED SEP 23 2015
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL EDDY COUNTY IN SOUTHEASTERN NEW MEXICO...
NORTHEASTERN CULBERSON COUNTY IN SOUTHWESTERN TEXAS...
NORTHWESTERN LOVING COUNTY IN WESTERN TEXAS...
NORTHWESTERN REEVES COUNTY IN SOUTHWESTERN TEXAS...
* UNTIL 415 PM CDT/315 PM MDT/
* AT 331 PM CDT/231 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 18
MILES WEST OF RED BLUFF RESERVOIR...OR 34 MILES EAST OF PINE
SPRINGS...MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
RED BLUFF RESERVOIR...RED BLUFF AND ORLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3174 10432 3191 10439 3215 10399 3181 10384
TIME...MOT...LOC 2031Z 250DEG 14KT 3187 10424
HAIL...1.00IN
WIND...60MPH
$$
821 follow-up statement
907
WWUS54 KMAF 232055
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
355 PM CDT WED SEP 23 2015
NMC015-TXC109-301-389-232115-
/O.CON.KMAF.SV.W.0243.000000T0000Z-150923T2115Z/
EDDY NM-CULBERSON TX-LOVING TX-REEVES TX-
355 PM CDT WED SEP 23 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM
CDT/315 PM MDT/ FOR SOUTH CENTRAL EDDY...NORTHEASTERN CULBERSON...
NORTHWESTERN LOVING AND NORTHWESTERN REEVES COUNTIES...
AT 355 PM CDT/255 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 12
MILES WEST OF RED BLUFF RESERVOIR...OR 34 MILES NORTHWEST OF
MENTONE...MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
RED BLUFF RESERVOIR...RED BLUFF AND ORLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3176 10418 3195 10426 3215 10399 3181 10384
TIME...MOT...LOC 2055Z 250DEG 14KT 3190 10414
HAIL...1.00IN
WIND...60MPH
$$
82What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:54 PM CDT, 38 minutes earlier.
Area forecast discussion, Sep 23, 2:54 PM CDT, 38 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 254 PM CDT WED SEP 23 2015 .DISCUSSION... Scattered showers and thunderstorms have persisted for much of the day across southeast New Mexico and the far northern Permian Basin, with an uptick in activity observed over the past couple of hours due to diurnal effects as well as support from a 50-60kt 300mb jet associated with a trough currently lifting toward the Central Plains. Precipitable water values today range between 1.00-1.25 inches across the western half of the forecast area, roughly one standard deviation above normal per NAEFS and GEFS ensembles. Thus, thunderstorms this afternoon and evening across the higher terrain to the west as well as adjacent plains and eastward across the northern Permian Basin will yield mainly a heavy rain threat with localized flooding possible, particularly in areas that experience multiple rounds of storms. Highs this afternoon still look to be on track to top out in the mid to upper 80s across most of the area, with low 90s possible through the Rio Grande and central Pecos River valleys. The best chance of precipitation overnight will remain over southeast New Mexico and the far northwestern Permian Basin, with activity gradually lifting to the northeast through the night. Lows are expected to be a few degrees cooler than last night, ranging from the upper 50s across higher terrain to the middle to upper 60s elsewhere. On Thursday, precipitation chances will linger across southeast New Mexico and west Texas as a weak midlevel trough to the north sinks slowly southward while ridging currently over east Texas begins to amplify to the west. However, available moisture will be on the decrease through Thursday, resulting in a decreased heavy rain threat as well as gradually decreasing precipitation chances from east to west through Thursday night. Beyond Thursday, conditions look to remain dry as the ridge further builds westward, and while a weak trough axis will develop by late weekend into early next week extending from the Ohio River Valley toward southeast Texas, currently think any precipitation activity associated with this feature will remain east of the area. Temperatures are expected to remain fairly consistent through the extended, with both high and low temperatures near to just above normal for this time of year (highs in the 80s to lower 90s, lows in the upper 50s and 60s). && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 65 87 64 86 / 10 10 10 10 CARLSBAD NM 63 84 61 84 / 30 30 20 0 DRYDEN TX 69 92 69 91 / 0 10 10 10 FORT STOCKTON TX 65 88 63 86 / 20 20 10 0 GUADALUPE PASS TX 60 76 59 77 / 30 30 20 0 HOBBS NM 61 82 58 82 / 30 30 10 0 MARFA TX 56 79 54 77 / 20 20 10 10 MIDLAND INTL AIRPORT TX 65 87 63 86 / 10 20 10 10 ODESSA TX 66 88 64 86 / 10 20 10 10 WINK TX 66 88 64 87 / 20 20 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 27/84
Hazardous weather outlook, Sep 23, 2:15 PM CDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 215 PM CDT WED SEP 23 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 215 PM CDT WED SEP 23 2015 /115 PM MDT WED SEP 23 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL ARE POSSIBLE THROUGH TONIGHT... ESPECIALLY IN SOUTHEAST NEW MEXICO. THIS MAY RESULT IN LOCALIZED FLASH FLOODING. A FEW STORMS ARE ALSO POSSIBLE FARTHER EAST AND SOUTHEAST INTO THE NORTHWEST PERMIAN BASIN AND THE MOUNTAINS. BRIEF HEAVY RAINFALL AND GUSTY DOWNBURST WINDS ARE THE PRIMARY CONCERNS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND HIGHER TERRAIN REGIONS THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 23, 2:46 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 246 PM CDT WED SEP 23 2015 NMZ027-028-TXZ057>059-258-232030- GUADALUPE MOUNTAINS OF EDDY COUNTY NM-EDDY COUNTY PLAINS NM- GUADALUPE MOUNTAINS TX-REEVES COUNTY AND UPPER TRANS PECOS TX- VAN HORN AND HIGHWAY 54 CORRIDOR TX-LOVING TX- 246 PM CDT WED SEP 23 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...NORTHEASTERN CULBERSON...NORTHWESTERN LOVING AND NORTHWESTERN REEVES COUNTIES UNTIL 330 PM CDT/230 PM MDT/... AT 245 PM CDT/145 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER WHITES CITY...OR 18 MILES SOUTHWEST OF CARLSBAD... MOVING EAST AT 15 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CARLSBAD...LOVING...MALAGA...CAVERN CITY AIR TERMINAL...WHITES CITY...OTIS...RED BLUFF RESERVOIR AND CARLSBAD CAVERNS NATIONAL PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3171 10457 3231 10451 3239 10391 3172 10396 TIME...MOT...LOC 1945Z 279DEG 15KT 3215 10438 82
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 7:54 PM CDT | Areal Flood Advisory | MAF | Culberson, Loving, Reeves | 2 hr |
| Sep 23, 2:03 PM CDT | Areal Flood Advisory | MAF | Culberson | 3 hr |
| Sep 23, 3:42 PM CDT | Areal Flood Advisory | MAF | Andrews, Gaines | 3 hr |
| Sep 23, 3:54 PM CDT | Areal Flood Advisory | MAF | Culberson, Loving, Reeves | 3 hr |
| Sep 23, 4:18 PM CDT | Special Weather Statement | MAF | Loving | 57 min |
| Sep 23, 5:11 PM CDT | Areal Flood Advisory | MAF | Andrews, Gaines | 2 hr |
| Sep 23, 5:17 PM CDT | Special Weather Statement | MAF | Loving | 58 min |
| Sep 23, 5:27 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Ward, Winkler | 63 min |
| Sep 23, 5:43 PM CDT | Special Weather Statement | MAF | Reeves | 62 min |
| Sep 23, 5:47 PM CDT | Special Weather Statement | MAF | Andrews | 43 min |
| Sep 23, 6:11 PM CDT | Special Weather Statement | MAF | Reeves | 49 min |
| Sep 23, 6:36 PM CDT | Special Weather Statement | MAF | Ward | 39 min |
| Sep 23, 6:40 PM CDT | Special Weather Statement | MAF | Ward | 50 min |
| Sep 23, 6:42 PM CDT | Severe Thunderstorm Warning | MAF | Reeves, Ward | 48 min |
| Sep 23, 6:53 PM CDT | Areal Flood Advisory | MAF | Loving, Reeves, Ward, Winkler | 3 hr |
| Sep 23, 2:46 PM CDT | Special Weather Statement | MAF | Eddy | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2015Severe Thunderstorm Warnings in New Mexico, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.